In 1934, Chavany and Chaignot reported an unusual syndrome that developed in a patient undergoing gold therapy and consisted of continuous vermicular twitching of muscles, like a "keyboard motion of the piano being rapidly played," excessive sweating, insomnia, and other mental symptoms.1 They called it "chorée fibrillaire de Morvan," after Morvan who apparently had first described this complex of symptoms.1 This unusual condition has been reported almost exclusively in French medical literature and has been associated primarily with gold therapy and rarely with inorganic mercury intoxication.2-4 We found no reports of such cases occurring in the United States.
REPORT OF A CASE
A 30-year-old man with rheumatoid arthritis of recent onset was receiving 50-mg injections of gold sodium thiomalate twice a week. After he had received a total dose of 1,200 mg, he began to experience fatigue, pruritus, sweating, irritability, emotional lability, and insomnia, along with generalized
Mitsumoto H, Wilbourn AJ, Subramony SH. Generalized Myokymia and Gold Therapy. Arch Neurol. 1982;39(7):449–450. doi:10.1001/archneur.1982.00510190067026
Customize your JAMA Network experience by selecting one or more topics from the list below.